Minnesota, 2004

Flood in Minnesota, May 13 to 21, 2004

May 13 to 21, 2004 · NWS FGF · 1 event in 1 county or zone

] A county-wide flood warning was not issued for Kittson county, but a flood warning was issued for the Two Rivers River at Hallock. 0 foot moderate flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[See the event description under the 5/11/04 flash flood event for Wilkin county, Lawndale.] A county-wide flood warning was not issued for Kittson county, but a flood warning was issued for the Two Rivers River at Hallock. The Two Rivers River crested in Hallock around 808.0 feet between May 16th and 18th, over its 806.0 foot moderate flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 13, 1:30 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, May 13, 1:30 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 AM CDT THU MAY 13 2004

FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES/PHASE.

MODELS SHOWING TIMING DIFFERENCES ON WAVE FOR OPENING FISHING
OTHERWISE PRETTY CLOSE. WILL USE MIX FOR FORECAST.

FOR TODAY COLD POOL SETTLES IN OVER FORECAST AREA WITH SURFACE HIGH
BUILDING INTO FORECAST AREA. SOME BREAKS FROM 11-3.9U IMAGERY
WORKING INTO WESTERN FA HOWEVER WITH CONVECTIVE TEMPERATURES SO LOW
AND SHALLOW MOIST LAYER BRUNT OF DAY SHOULD SEE PLENTY OF CLOUDS.
WITH HIGH BUILDING AND BROAD 850-700MB Q VECTOR DIVERGENCE WILL NOT
ADD ANY SHOWERS UNDER COLD POOL. NEXT WAVE TO LIFT NE TODAY MAINLY
AFFECTING AREAS TO OUR EAST. ABOVE FEATURE AIDING IN CONVECTION OVER
E NE AND IA WHICH SHOULD CONTINUE TO LIFT NE. MODELS CLIP SE FA WITH
QPF HOWEVER AM NOT VERY IMPRESSED WITH CHANCES CERTAINLY WHEN
LOOKING AT 285K ISENTROPIC SURFACE WHICH IS SHOWING NIL LIFT. WILL
TRIM BACK ON POPS AND AREAL COVERAGE LIMITING CHANCES TO FAR SE
MAINLY DURING AFTERNOON. COLUMN LOOKS SUFFICIENTLY COLD ENOUGH FOR
SW- POTENTIAL SO WILL CONTINUE WITH MIX. WITH EVENTUAL CLOUDS AND
COLD POOL OVERHEAD WILL BE ANOTHER DAY OF WELL BELOW AVERAGE
TEMPERATURES. WILL HOLD PRETTY CLOSE TO GUIDANCE VALUES WHICH SEEM
REASONABLE UNDER ABOVE CONDITIONS.  HYDRO WISE WITH LITTLE
ADDITIONAL INFO TO WORK WITH WILL CONTINUE CURRENT FLOOD WARNINGS
INTO MID MORNING.

HIGH PRESSURE TO INFLUENCE AREAS WEATHER REMAINDER OF WORK WEEK.
DRIER COLUMN AND STRONGER Q-VECTOR DIVERGENCE WITH HIGH SHOULD ALLOW
FOR MORE SOLAR. WEAK WARM ADVECTION SPREADS FROM WEST TO EAST DURING
DAY HOWEVER WITH MINIMAL MIXING ONLY MODEST RECOVERY EXPECTED.

NEXT MID LEVEL WAVE TO AFFECT REGION SATURDAY/SATURDAY NIGHT. WITH
TIMING DIFFERENCES WILL NOT MAKE MANY CHANGES TO ONGOING FORECAST
PCPN WISE.

CURRENT LONG RANGE FORECAST SEEMS OK WITH LATEST GFS RUN SO NO
CHANGES PLANNED.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...RIVER FLOOD WARNING FOR ROSEAU RIVER AT ROSEAU. AREAL FLOOD
WARNING FOR ROSEAU AND MARSHALL COUNTIES UNTIL MID-MORNING.

&&

VOELKER
Hazardous weather outlook, May 13, 5:47 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
647 AM CDT THU MAY 13 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131446-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
647 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Local storm report, May 13, 7:36 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
836 AM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     GOODRIDGE               48.14N 95.80W
05/11/2004                   PENNINGTON         MN   PUBLIC

            TREES UPROOTED, ESTIMATED 70 MPH WIND

&&

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kittson

When
May 13, 8:07 AM CST to May 21, 9:26 AM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401734.